Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 
 

 

Estimates for functionals with a known, finite set of moments, in terms of moduli of continuity, and behavior of constants, in the Jackson-type inequalities


Authors: O. L. Vinogradov and V. V. Zhuk
Translated by: O. L. Vinogradov
Original publication: Algebra i Analiz, tom 24 (2012), nomer 5.
Journal: St. Petersburg Math. J. 24 (2013), 691-721
MSC (2010): Primary 41A17
Published electronically: July 24, 2013
MathSciNet review: 3087819
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new technique is developed for estimating functionals by moduli of continuity. The generalized Jackson inequality

$\displaystyle A_{\sigma -0}(f)\leq \biggl \{\frac {1}{\binom {2m}{m}} \sum _{k=... ...m^m}{2^{2m}}\biggr \} \omega _{2m}\Bigl (f,\frac {\gamma \pi }{\sigma }\Bigr ) $

is an example of such an estimate. Here $ r,m\in \mathbb{N}$, $ \sigma ,\gamma >0$, a function $ f$ is uniformly continuous and bounded on  $ \mathbb{R}$, $ A_{\sigma -0}$ is the best uniform approximation by entire functions of type less than $ \sigma $, $ \omega _{2m}$ is a uniform modulus of continuity of order $ 2m$, $ {\mathcal K}_s$ are the Favard constants, and

$\displaystyle \nu _m=\frac {8}{\binom {2m}{m}}\sum _{l=0}^{\lfloor (m-1)/2\rfloor }\frac {\binom {2m}{m-2l-1}}{(2l+1)^2}, $

where $ \lfloor x\rfloor $ is the entire part of $ x$. Similar inequalities are obtained for best approximations of periodic functions by splines. In some cases, the constants in inequalities are close to optimal.

References [Enhancements On Off] (What's this?)

  • 1. V. V Zhuk, Structure properties of functions and correctness of approximation, Leningrad, 1984. (Russian)
  • 2. N. P. Korneĭchuk, Tochnye konstanty v teorii priblizheniya, “Nauka”, Moscow, 1987 (Russian). MR 926687
    N. Korneĭchuk, Exact constants in approximation theory, Encyclopedia of Mathematics and its Applications, vol. 38, Cambridge University Press, Cambridge, 1991. Translated from the Russian by K. Ivanov. MR 1124406
  • 3. S. Foucart, Y. Kryakin, and A. Shadrin, On the exact constant in the Jackson-Stechkin inequality for the uniform metric, Constr. Approx. 29 (2009), no. 2, 157–179. MR 2481587, 10.1007/s00365-008-9039-6
  • 4. O. L. Vinogradov and V. V. Zhuk, Estimates for functionals with a known sequence of moments in terms of the deviation of Steklov-type means, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 383 (2010), no. Analiticheskaya Teoriya Chisel i Teoriya Funktsii. 25, 5–32, 204 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 178 (2011), no. 2, 115–131. MR 2749339, 10.1007/s10958-011-0531-3
  • 5. O. L. Vinogradov and V. V. Zhuk, The rate of decrease of constants in Jackson-type inequalities depending on the order of the modulus of continuity, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 383 (2010), no. Analiticheskaya Teoriya Chisel i Teoriya Funktsii. 25, 33–52, 204–205 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 178 (2011), no. 2, 132–143. MR 2749340, 10.1007/s10958-011-0532-2
  • 6. N. I. Ahiezer, Lektsii po teorii approksimatsii, Second, revised and enlarged edition, Izdat. “Nauka”, Moscow, 1965 (Russian). MR 0188672
    N. I. Achieser, Theory of approximation, Translated by Charles J. Hyman, Frederick Ungar Publishing Co., New York, 1956. MR 0095369
  • 7. Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32. MR 0304972
  • 8. B. M. Levitan, Počti-periodičeskie funkcii, Gosudarstv. Izdat. Tehn.-Teor. Lit., Moscow, 1953 (Russian). MR 0060629
  • 9. O. L. Vinogradov, Sharp Jackson-type inequalities for approximations of classes of convolutions by entire functions of finite degree, Algebra i Analiz 17 (2005), no. 4, 59–114 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 17 (2006), no. 4, 593–633. MR 2173937, 10.1090/S1061-0022-06-00922-8
  • 10. O. L. Vinogradov and V. V. Zhuk, Estimates for functionals with a known finite collection of moments in terms of high-order moduli of continuity, Spline-Function Methods (Novosibirsk, 2011): Talk abstracts, Novosibirsk, 2011, pp. 29-30. (Russian)
  • 11. V. V. Zhuk, Seminorms and moduli of continuity of higher orders, Trudy S.-Peterburg. Mat. Obshch. 2 (1993), 116–177, 335 (Russian, with Russian summary). MR 1296449
  • 12. V. V. Zhuk and V. F. Kuzyutin, Approksimatsiya funktsii i chislennoe integrirovanie, Izdatel′stvo Sankt-Peterburgskogo Universiteta, St. Petersburg, 1995 (Russian, with Russian summary). MR 1664064
  • 13. V. V. Zhuk, Approksimatsiya periodicheskikh funktsii, Leningrad. Univ., Leningrad, 1982 (Russian). MR 665432
  • 14. Blagovest Sendov and Vasil A. Popov, The averaged moduli of smoothness, Pure and Applied Mathematics (New York), John Wiley & Sons, Ltd., Chichester, 1988. Applications in numerical methods and approximation; A Wiley-Interscience Publication. MR 995672
  • 15. V. I. Ivanov, On the approximation of functions in 𝐿_{𝑝} spaces, Mat. Zametki 56 (1994), no. 2, 15–40, 158 (Russian, with Russian summary); English transl., Math. Notes 56 (1994), no. 1-2, 770–789 (1995). MR 1308919, 10.1007/BF02110737
  • 16. V. V. Zhuk and S. Yu. Pimenov, On norms of the Akhiezer-Kreĭn-Favard sums, Vestnik S.-Peterburg. Univ. Ser. 10 2006, vyp. 4, 37-47. (Russian)
  • 17. V. V. Zhuk and G. I. Natanson, Trigonometricheskie ryady Fure i elementy teorii approksimatsii, Leningrad. Univ., Leningrad, 1983 (Russian). MR 733637
  • 18. O. L. Vinogradov and V. V. Zhuk, Sharp Kolmogorov-type inequalities for moduli of continuity and best approximations by trigonometric polynomials and splines, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 290 (2002), no. Issled. po Linein. Oper. i Teor. Funkts. 30, 5–26, 177–178 (Russian, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 124 (2004), no. 2, 4845–4857. MR 1942534, 10.1023/B:JOTH.0000042445.77567.18
  • 19. O. L. Vinogradov, Analog of the Akhiezer-Krein-Favard sums for periodic splines of minimal defect, J. Math. Sci. (N. Y.) 114 (2003), no. 5, 1608–1627. Function theory and applications. MR 1981299, 10.1023/A:1022360711364
  • 20. O. L. Vinogradov, Sharp inequalities for approximations of classes of periodic convolutions by subspaces of shifts of odd dimension, Mat. Zametki 85 (2009), no. 4, 569–584 (Russian, with Russian summary); English transl., Math. Notes 85 (2009), no. 3-4, 544–557. MR 2549418, 10.1134/S0001434609030250
  • 21. N. I. Merlina, On sharp estimates for seminorms and best approximations by entire functions, Theory of Functions of a Complex Variable and Boundary Value Problems, Mezhvuz. Sb. No. 3, Chuvash. Univ., Cheboksary, 1979, pp. 20-26. (Russian)
  • 22. O. L. Vinogradov and V. V. Zhuk, Sharp estimates for deviations of linear approximation methods for periodic functions by linear combinations of moduli of continuity of different order, J. Math. Sci. (N. Y.) 114 (2003), no. 5, 1628–1656. Function theory and applications. MR 1981300, 10.1023/A:1022312828202

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 41A17

Retrieve articles in all journals with MSC (2010): 41A17


Additional Information

O. L. Vinogradov
Affiliation: Department of mathematics and mechanics, St. Petersburg State University, Universitetskii pr. 28, Staryi Peterhof, St. Petersburg 198504, Russia
Email: olvin@math.spbu.ru

V. V. Zhuk
Affiliation: Department of mathematics and mechanics, St. Petersburg State University, Universitetskii pr. 28, Staryi Peterhof, St. Petersburg 198504, Russia
Email: zhuk@math.spbu.ru

DOI: https://doi.org/10.1090/S1061-0022-2013-01261-1
Keywords: Best approximation, modulus of continuity, Jackson inequalities, sharp constants, Steklov functions
Received by editor(s): September 22, 2011
Published electronically: July 24, 2013
Additional Notes: The authors were supported by the Federal Target Program (FTP) of the Ministry of Education and Science of Russian Federation (project no. 2010-1.1-111-128-033).
Article copyright: © Copyright 2013 American Mathematical Society